1. A 6 yo boy with a 3 day history of fever and increasing fatigue and malaise comes into the ED for evaluation. Vital signs are T 39 P 145, RR 40, BP 70/30. His exam is notable for a lethargic child with evidence of purpura on his extremities. His skin is flushed and warm and his pulses are 2+. Lung exam reveals rales bilaterally. He is intubated, receives 40 cc/kg of normal saline and dopamine is started at 8 ug/kg/min. He is then transferred to the PICU. As you evaluate him, his heart rate is 160, BP 60/35. You order another 20 cc/kg NS bolus with no effect on heart rate or blood pressure. What is the most appropriate therapy at this time?
c) Increase dopamine to 20 mcg/kg/min
2. A 5 yo girl comes to the ICU with 2 days of fever, vomiting, and increasing lethargy. She has a recent cut on her leg with evidence of warmth and tenderness at the site. She presents irritable, with a T of 39.5, P 158, BP 74/45, RR 30. She has cool extremities and diminished pulses with CR 4 seconds. Which of the following statements is most accurate in this situation?
a) There is upregulation of adrenergic receptors
b) Cytokines do not induce myocardial supression
c) This patient suffers primarily from vasomotor paralysis
d) Sepsis induces abnormalities in the cardiomyocte, leading to cardioavascular dysfunction
3. Which of the following therapeutics has been found to be effective in improving outcomes with sepsis?
a) Activated protein C
c) Early administration of antibiotics
d) Albumin boluses
ANSWERS & EXPLANATIONS
1. D- This patient has septic shock with evidence of "warm" or vasodilatory shock on physical exam. He has already received 60 cc/kg NS and appears to be fluid refractory at this time. While it would be reasonable to increase the dopamine infusion, the most appropriate choice would be to order a vasoconstrictive agent such as norepineprhine in order to improve blood pressure and perfusion. Dopamine has begun to fall out of favor due to potential immunomodulatory effects, reliance on endogenous catecholamines, etc.
2. D- This patient has evidence of septic shock, presenting primarily with "cold" shock, which typically indicates some degree of cardiovascular dysfunction. This is thought to be sepsis induced and involves downregulation of adrenergic pathways, cytokine mediated cardiomyocyte dysfuntion, and impaired intracellular Ca2+ trafficking.
3. C- Of the choices given, only early antibiotics (7% increased mortality per hour delay) has been shown to have a significant impact on outcomes with sepsis. PROWESS and RESOLVE demonstrated no significant improvement with activated protein C, CORTICUS showed no significant differences with use of hydrocortisone, and the SAFE study revealed no differences between albumin vs. normal saline.